Advanced Search

Home > Journals > Acta Vulnologica > Past Issues > Acta Vulnologica 2009 December;7(4) > Acta Vulnologica 2009 December;7(4):221-7



A Journal on Physiopathology and Therapy of Chronic Cutaneous Ulcers

Official Journal of the Italian Association for Cutaneous Ulcers
Indexed/Abstracted in: EMBASE, Scopus, Emerging Sources Citation Index

Frequency: Quarterly

ISSN 1721-2596

Online ISSN 1827-1774


Acta Vulnologica 2009 December;7(4):221-7


Lower extremity ulcers in drug addiction

Corradin M. T. 1, Fava C. 1, Gandi A. 1, Marcuz G. 1, Tamai B. 1, Virgolini L. 2

1 Unità Operativa di Dermatologia, Azienda Ospedaliera di Pordenone
2 Unità Operativa di Medicina II, Azienda Ospedaliera di Pordenone

While the presence of an ulcerative lesion of the lower extremities is to be expected in the elderly population, the observation of ulcers in the legs of the young is rare, if not exceptional. Among the list of possible causes that should be examined for the purpose of formulating a correct diagnosis and organising appropriate therapy, ulcers of the legs in drug addiction provoked by complications of more or less adulterated drug injection into a vein or the muscular or subcutaneous tissue should be considered. The skin is a frequent target organ in drug addiction with a varying degree of involvement as are also variable the severity of the signs observed and the possible complications. In daily hospital practice skin problems in addicts are often the subject of assessment but the lesions that are encountered, such as chronic skin ulcers, present a number of peculiarities which it is important the specialist knows about so that he can set up a target therapeutic programme. We describe the case of a 33-year-old female patient hospitalised for an acute inflammatory process located bilaterally in the lower extremities. This was accompanied by hyperpyrexia and pain symptomatology, and characterised by the presence of multiple ulcerative lesions of necrotic appearance. These were located prevalently on the lateral surface of the legs and had been brought on by the extravenous effusion of heroine, a substance to which the girl had been addicted for years. The skin lesions most frequently observed in drug addict patients, with particular attention to clinical aspects and the aetiopathogenesis of chronic ulcers of the lower extremities, will be discussed later.

language: Italian


top of page